Letter to the Editor
Asymptomatic pulmonary cryptococcosis in a patient with Crohn's disease on infliximab: Case report
Article first published online: 3 DEC 2010
Copyright © 2010 Crohn's & Colitis Foundation of America, Inc.
Inflammatory Bowel Diseases
Volume 17, Issue 7, pages 1637–1638, July 2011
How to Cite
Hirai, F., Matsui, T., Ishibashi, Y., Higashi, D., Futami, K., Haraoka, S. and Iwashita, A. (2011), Asymptomatic pulmonary cryptococcosis in a patient with Crohn's disease on infliximab: Case report. Inflamm Bowel Dis, 17: 1637–1638. doi: 10.1002/ibd.21564
- Issue published online: 14 JUN 2011
- Article first published online: 3 DEC 2010
To the Editor:
Tumor necrosis factor alpha (TNF-α) inhibitor is widely used as an effective treatment for inflammatory bowel disease (IBD) worldwide. In Japan, infliximab (IFX) has been used for patients with moderate to severe active Crohn's disease (CD) who show resistance to other treatments. In addition, since treatment with IFX was also provided to patients with moderate to severe ulcerative colitis (UC) from June 2010, it is considered that the frequency of IFX use will increase in the future. It is important to know the various adverse effects of this treatment in order to use it safely.
Opportunistic infection is one of the severe adverse effects of IFX use. Physicians sometimes come into contact with patients suffering serious infection during IFX treatment.1 It has been reported that older age, high activity of the disease, and steroid use were risk factors of opportunistic infection.2 Interestingly, the spectrum of infectious disease associated with the use of a TNF-α inhibitor is similar to that in patients with AIDS.3 The increased occurrence of cryptococcal infections during TNF-α inhibitor treatment may be explained by the critical role of TNF-α in the development of a protective T-cell mediated immunity to Cryptococcus neoformans.4 To date, there are only three case reports of pulmonary cryptococcosis during IFX treatment (Table 1). Of these three cases, all had chronic rheumatoid arthritis.3, 5, 6 There are no case reports of pulmonary cryptococcosis in IBD patients during IFX treatment. In this report we present the first case with regard to this infectious complication in patients with CD receiving IFX treatment.
|Author||Age/ Gender||Underlying Disease||Doses before infection, No||Other Medications||Dissemination||Surgery|
|True et al||69/M||Rhematoid arthritis||5||Predonisone, Methotrexate||Yes||No|
|Hage et al||61/M||Rhematoid arthritis||3||Predonisone, Methotrexate, Leflunomide||No||No|
|Shrestha et al||65/M||Rhematoid arthritis||3||Methotrexate||No||No|
The case was a 39-year-old Japanese man who was diagnosed with ileocolic-type CD in 1996. The patient had no pets; however, he lived in an area where there were many wild pigeons. In 2006 he was referred to our gastrointestinal department with subileus and severe anal fistula. He received total parenteral nutrition and ileal resection with subtotal colectomy, ileal stoma, and seton drainage was performed. Although surgery was performed, his severe anal fistula was not improved. Therefore, in May 2008, IFX treatment was commenced with standard induction therapy (5 mg/kg at weeks 0, 2, and 6). After that, maintenance therapy (5 mg/kg every 8 weeks) was continued. Screening by chest x-ray before IFX treatment revealed normal results. After five infusions of IFX, anal fistula was completely improved. The patient was admitted to our hospital in January 2009 in order to close the ileal stoma. Upon admission, he had no respiratory symptoms such as cough, sputum, or fever and physical examination was normal. Laboratory findings were notable for a peripheral white blood cell count of 6100 cells/μL, 15.6 g/dL hemoglobin, and a serum C-reactive protein level of 0.39 mg/dL (normal is less than 0.3 mg/dL). Tumor markers were within the normal range. A chest radiograph and computed tomography (CT) scan (Fig. 1) demonstrated a round nodular lesion of 2 cm diameter in the left upper lobe without lymph node swelling. A position emission tomogram demonstrated no abnormalities. Endobronchial examination was normal and cytology was also negative. However, we could not rule out a malignant tumor because of the morphological findings and sudden growth of the lesion without symptoms. In January 2009, a lobectomy of the left upper lobe was performed on the patient, with informed consent. The pulmonary lesion on the left upper lobe was pathologically diagnosed as pulmonary cryptococcosis. The formalin-fixed paraffin-embedded section displayed a necrotic mass containing numerous ovoid or rounded organisms of the genus Cryptococcus, surrounded by fibroconnective tissue and chronic inflammatory cell infiltrates in the lung tissue. There was no evidence of malignancy. The clinical course after surgery was good. At present, the patient has been asymptomatic and a relapse of CD has not been observed.
It is generally accepted that cryptococcosis usually occurs as an opportunistic infection in a compromised host. In this case, immunosuppression was caused by IFX treatment resulting in the patient contracting pulmonary cryptococcosis. It was considered that the infectious source was intensive exposure to pigeons around his house. The differential diagnosis between pulmonary lesions due to cryptococcosis and malignancy was very difficult to discern by various examinations. It is well known that pulmonary cryptococcosis is not always distinguishable from malignant tumors of the lung because of its tendency to form solid masses.7 This fact is a very important point when it comes to diagnosing pulmonary cryptococcosis. We could not rule out a malignant tumor because the pulmonary lesions in this case increased comparatively rapidly; also, the patient did not exhibit respiratory symptoms. Fortunately, we could discern the pulmonary lesion by a routine chest radiograph before re-anastomosis surgery. Based on the experience of this case and previously reported evidence, it was suggested that screening by chest radiograph at least once a year is necessary in patients with IBD who are receiving TNF-α inhibitors or immunomodulators.
- 1Risk factors for opportunistic infections in patients with inflammatory bowel disease. Gastroenterology. 2008; 134: 929–936., , , et al.
- 2Serious infections and mortality in association with therapies for Crohn's disease: TREAT registry. Clin Gastroenterol Hepatol. 2006; 4: 621–630., , , et al.
- 3Pulmonary cryptococcosis after initiation of anti-tumor necrosis factor-alpha therapy. Chest. 2003; 124: 2395–2397., , , et al.
- 4Contribution of tumour necrosis factor-alpha (TNF-alpha) in host defence mechanism against Cryptococcus neoformans. Clin Exp Immunol. 1996; 106: 468–474., , , et al.
- 5Pneumonia due to Cryptococcus neoformans in a patient receiving infliximab: possible zoonotic transmission from a pet cockatiel. Respir Care. 2004; 49: 606–608., , , et al.
- 6Disseminated cryptococcal infection in rheumatoid arthritis treated with methotrexate and infliximab. J Rheumatol. 2002; 29: 1561–1563., , , et al.
- 7Pulmonary cryptococcosis: radiographic-pathologic correlates of its three forms. AJR. 1983; 141: 1262–1272.
Fumihito Hirai MD, PhD*, Toshiyuki Matsui MD, PhD*, Yukiko Ishibashi MD, Daijirou Higashi MD, PhD, Kitarou Futami MD, PhD, Seiji Haraoka MD, PhD, Akinori Iwashita MD, PhD, * Department of Gastroenterology, Fukuoka University Chikushi Hospital, Chikushino, Fukuoka, Japan, Department of Surgery, Fukuoka University Chikushi Hospital, Chikushino, Fukuoka, Japan, Department of Pathology, Fukuoka University Chikushi Hospital, Chikushino, Fukuoka, Japan.